Advertisement

We need your help now

Support from readers like you keeps The Journal open.

You are visiting us because we have something you value. Independent, unbiased news that tells the truth. Advertising revenue goes some way to support our mission, but this year it has not been enough.

If you've seen value in our reporting, please contribute what you can, so we can continue to produce accurate and meaningful journalism. For everyone who needs it.

Alamy Stock Photo
warning

HSE issues warning after cluster of heroin overdoses in Dublin city today

It’s understood there were around 13 overdoses in the Dublin region this morning.

LAST UPDATE | Nov 9th 2023, 9:00 PM

THE HSE HAS issued a warning to heroin users in Dublin following a cluster of overdoses that took place in the city this morning. 

It’s understood there were around 13 overdoses in the Dublin region this morning. 

There have been no deaths.

Naloxone, a medication which temporarily reverses the effects of opioids, was administered in many if not all of the cases, homelessness and addiction support workers told The Journal. 

The medication is carried by many drug users and is stocked by charities working in the homelessness and drug sectors. 

“We are aware of a number of overdoses occurring in Dublin City today relating to potential new sources of heroin,” Professor Eamon Keenan, HSE National Clinical Lead in Addiction Services, said. 

The HSE has contacted homelessness and addiction services to get the message out to anyone who may be at risk. 

“We are working closely with service providers, An Garda Síochána and the HSE National Drug Treatment Centre Laboratory to obtain as much information on this emerging situation,” Keenan added.

Samples have been taken and tests will be carried out to determine what was contained in the batch of heroin in question. The HSE is asking drug users to exercise additional caution during the coming period. 

“The fact that Naloxone worked means it was definitely an opioid – we also know it was very strong because of the amount of Naloxone that was administered in one case. Beyond that we’re not sure what was contained in it at the moment,” one source working in homelessness and addiction support said. 

“The HSE sample tests will tell us more.”

Keenan added: “We ask service providers to notify their service users who may be at increased risk and help support them to reduce harms during this time.

At present, this issue appears contained to the Dublin City area but we will continue to monitor and update as necessary.

Tony Duffin, the CEO of Dublin’s Ana Liffey Drug Project, described the situation as “very worrying” and said the charity was working with the HSE and other agencies to get the message out and to emphasise that this is a period of higher risk.

“We became aware on Thursday morning that there was a significant spike in overdoses in Dublin City Centre,” Duffin said.

“Information was shared between agencies to make colleagues aware of the increased risk at this time. People who use drugs were reminded of harm reduction messages and strategies to make them safer and to share amongst their peers – to reduce the risk of an overdose.

“We will continue to work in partnership to keep people who use drugs as safe as possible,” he added.

Dr Austin O’Carroll, a GP and the former clinical lead of the HSE’s Covid-19 Homeless Response in Dublin, treated two people today who had suffered an overdose of heroin. Both people made a full recovery.

“They were administered Naloxone and recovered well,” Dr O’Carroll told The Journal

Both patients required two doses of Naloxone, which indicates the drugs they took were particularly potent. 

“The fact that we had to give two shots in both cases, makes you slightly worried.”

Dr O’Carroll also said that the potency of the drug will be known once the HSE has conducted tests on the batch. He is fearful that synthetic opioids could have made their way into the Irish market.

There has been a rise in use of such drugs in the UK this year. Asked if these synthetic opioids could be the cause of the cluster, O’Carroll said: “I think it’s a possibility.”

Dr O’Carroll also commended the HSE and the Dublin Region Homelessness Executive for their quick response to the reports.

The HSE is asking people who use drugs to follow harm reduction steps which can help reduce risk:

  • Be aware: Be extra vigilant at this time, there is increased risk at present and a number of overdoses have occurred in Dublin City this morning.
  • Avoid new batches of heroin: Avoid buying from new suppliers and avoid trying new batches or new types of drugs. This brings unknown risks.
  • Access Naloxone: Talk to your local service or doctor about accessing naloxone as soon as you can.
  • Avoid using alone and make a rescue plan and let someone know you are using and where.
  • Test the dose, start low and go very slow, there is increased risk of overdose at this time.
  • Avoid using with other drugs including methadone, benzodiazepines or alcohol.

The HSE added that users should medical seek help immediately if and when the signs of an overdose begin.

Author
Muiris O'Cearbhaill & Daragh Brophy